Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 40, NWS Honolulu, HI

December 21, 2012Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Dec 21, 2012, 9:06 PM HST for Honolulu County, Kalawao County, Hawaii. It took effect at Dec 22, 2012, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2012, 9:06 PM HST (07:06 UTC)
In effect from
Dec 22, 2012, 6:00 PM HST
Expired
Dec 22, 2012, 2:38 PM HST
In force
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WHHW40 PHFO 220706
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
906 PM HST FRI DEC 21 2012

...HIGH SURF WARNING NOW IN EFFECT FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

...HIGH SURF ADVISORY REMAINING IN EFFECT FOR NORTH FACING SHORES
OF KAUAI OAHU MOLOKAI AND THE BIG ISLAND...

.OVERVIEW...BUOY 51000 LOCATED 250 MILES NORTHEAST OF HONOLULU IS
REPORTING A NORTH SWELL LARGE ENOUGH TO WARRANT THE ISSUANCE OF A
HIGH SURF WARNING FOR EAST FACING SHORES.

HIZ002-008-009-012-017-020-025-222015-
/O.UPG.PHFO.SU.Y.0039.000000T0000Z-121223T1600Z/
/O.NEW.PHFO.SU.W.0007.121222T0706Z-121223T0400Z/
/O.NEW.PHFO.SU.Y.0040.121223T0400Z-121223T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
906 PM HST FRI DEC 21 2012

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 6 AM HST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING FOR EAST FACING SHORES UNTIL 6 PM HST SATURDAY. A HIGH
SURF ADVISORY REMAINS IN EFFECT FOR NORTH FACING SHORES UNTIL 6 AM
HST SUNDAY.

* SURF...ALONG NORTH AND EAST FACING SHORES...10 TO 15 FEET.

* TIMING...BUILDING TONIGHT...PEAKING SATURDAY AFTERNOON...THEN
  LOWERING SUNDAY.

* IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE 
  SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

HIZ007-013-019-222015-
/O.CON.PHFO.SU.Y.0039.000000T0000Z-121223T1600Z/
OAHU NORTH SHORE-MOLOKAI LEEWARD-MAUI CENTRAL VALLEY-
906 PM HST FRI DEC 21 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET.

* TIMING...BUILDING TONIGHT...PEAKING SATURDAY AFTERNOON...THEN
  LOWERING SUNDAY.

* IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE 
  SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION AND STRONG RIP CURRENTS. FORECAST SURF HEIGHTS ARE
ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES.

&&

$$

CRAIG
2 follow-up statements
848 
WHHW40 PHFO 221332
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST SAT DEC 22 2012

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI
MAUI AND THE BIG ISLAND...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF KAUAI OAHU
MOLOKAI AND THE BIG ISLAND...

.OVERVIEW...BUOY 51000 ANCHORED 250 MILES NORTHEAST OF HONOLULU
CONTINUES TO REPORT A NORTH SWELL LARGE ENOUGH TO PUT WARNING
LEVEL SURF ALONG EAST FACING SHORES AND ADVISORY LEVEL SURF ALONG
NORTH FACING SHORES.

HIZ002-008-009-012-017-020-025-230245-
/O.CON.PHFO.SU.W.0007.000000T0000Z-121223T0400Z/
/O.CON.PHFO.SU.Y.0040.121223T0400Z-121223T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
332 AM HST SAT DEC 22 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM HST SUNDAY...

A HIGH SURF WARNING IS IN EFFECT UNTIL 6 PM HST THIS EVENING. A
HIGH SURF ADVISORY WILL BE IN EFFECT FROM 6 PM THIS EVENING TO 6
AM HST SUNDAY.

* SURF...10 TO 15 FEET ALONG EAST FACING SHORES.

* TIMING...PEAKING TODAY...THEN LOWERING SUNDAY AND MONDAY.

* IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE 
  SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

HIZ007-013-019-230245-
/O.CON.PHFO.SU.Y.0039.000000T0000Z-121223T1600Z/
OAHU NORTH SHORE-MOLOKAI LEEWARD-MAUI CENTRAL VALLEY-
332 AM HST SAT DEC 22 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...10 TO 15 FEET ALONG NORTH FACING SHORES.

* TIMING...PEAKING TODAY...THEN LOWERING SUNDAY AND MONDAY.

* IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE 
  SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION AND STRONG RIP CURRENTS. FORECAST SURF HEIGHTS ARE
ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES.

&&

$$

CRAIG
412 
WHHW40 PHFO 230038
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
238 PM HST SAT DEC 22 2012

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI
MAUI AND THE BIG ISLAND...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF KAUAI OAHU
MOLOKAI AND MAUI...

.OVERVIEW...THE LARGE NORTH SWELL HAS PEAKED AND WILL HOLD AT
CURRENT HEIGHTS INTO THE EVENING. THE SWELL WILL BEGIN A GRADUAL
DECREASE OVERNIGHT BUT WILL REMAIN ELEVATED INTO SUNDAY.


HIZ002-008-009-012-017-020-025-231345-
/O.CAN.PHFO.SU.Y.0040.121223T0400Z-121223T1600Z/
/O.EXT.PHFO.SU.W.0007.000000T0000Z-121223T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
238 PM HST SAT DEC 22 2012

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH SURF ADVISORY IS CANCELLED...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 AM HST SUNDAY.

* SURF...ALONG NORTH FACING SHORES...SURF WILL BE 14 TO 18 FEET.
  ALONG EAST FACING SHORES...SURF WILL BE TO 10 TO 15 FEET.

* TIMING...PEAKING THROUGH THE EVENING...THEN LOWERING SUNDAY.

* IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF
  ZONE...INCLUDING DANGEROUS RIP CURRENTS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ007-013-019-231345-
/O.CON.PHFO.SU.Y.0039.000000T0000Z-121223T1600Z/
OAHU NORTH SHORE-MOLOKAI LEEWARD-MAUI CENTRAL VALLEY-
238 PM HST SAT DEC 22 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...14 TO 18 FEET ALONG NORTH FACING SHORES.

* TIMING...PEAKING THROUGH THE EVENING...THEN LOWERING SUNDAY.

* IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE 
  SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION AND STRONG RIP CURRENTS. FORECAST SURF HEIGHTS ARE
ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES.

&&

$$
WROE

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Dec 21, 8:30 PM HST, 36 minutes earlier.

Area forecast discussion, Dec 21, 8:30 PM HST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST FRI DEC 21 2012

.SYNOPSIS...
TRADE WINDS WILL GRADUALLY DECREASE OVER THE WEEKEND...SHIFTING OUT
OF THE EAST SOUTHEAST BY SUNDAY. A BAND OF MOISTURE MOVING ALONG IN
THE TRADES WILL WET MAINLY WINDWARD AREAS TONIGHT...DRIER WEATHER
IS EXPECTED THIS WEEKEND. HIGH CLOUDS ARE DUE EARLY NEXT WEEK.

&&

.DISCUSSION...
THIS IS AN UPDATE TO INCLUDE A HIGH SURF WARNING FOR EAST FACING
SHORES.

TRADE WINDS WILL GRADUALLY DECREASE OVER THE NEXT COUPLE OF DAYS.
A HIGH NORTH OF THE STATE WILL WEAKEN AS IT DRIFTS SOUTHEASTWARD. AS
THE PRESSURE GRADIENT SOUTHWEST OF THE HIGH FLATTENS...THE TRADES
WILL EASE INTO THE MODERATE RANGE ON SATURDAY.

A FRONT APPROACHING THE ISLANDS FROM THE NORTHWEST WILL ROUND OFF
THE WEST END OF THE SUBTROPICAL RIDGE TO OUR NORTH...CAUSING THE
LIGHTER TRADES TO VEER OUT OF THE EAST-SOUTHEAST ON SUNDAY AND
POSSIBLY MONDAY. THE RIDGE WILL STAY IN PLACE...REDIRECTING THE
FRONT NORTH OF THE ISLANDS.

THE FORECAST FOR MONDAY AND TUESDAY REMAINS UP IN THE AIR SO TO
SPEAK. IT ALL HAS TO DO WITH HOW THE MODELS HANDLE AN AREA OF DEEP
MOISTURE ABOUT 1000 MILES SOUTHWEST OF KAUAI. THE GFS APPEARS TO BE
BACKING OFF ON DIGGING AN UPPER TROUGH SOUTHWESTWARD OVER THE DEEP
MOISTURE...THEN CARRYING THE MOISTURE UP OVER THE ISLANDS. THE
LATEST GFS MODEL RUN IS IN MORE IN LINE WITH THE ECMWF MODEL WHICH
ALSO TAPS THE MOISTURE BUT KEEPS THE BULK OF IT WEST AND SOUTHWEST
OF HAWAII. THAT SAID...THE FORECAST CALLS FOR AN INCREASE IN SHOWERS
OVER KAUAI AND TO A LESSER DEGREE OAHU LATE MONDAY AND TUESDAY.

A SURFACE HIGH PASSING BY TO THE NORTH ON MONDAY WILL END UP ABOUT
HALFWAY BETWEEN THE ISLANDS AND CALIFORNIA BY WEDNESDAY. THE RIDGE
TRAILING WEST OF THE HIGH WILL REMAIN TO OUR NORTH...BRINGING TRADE
WIND WEATHER TO THE STATE FROM TUESDAY THROUGH FRIDAY.

&&

.MARINE...
A SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT TONIGHT FOR MOST
COASTAL WATERS DUE TO STRONG WINDS AND HIGH SEAS. SCA LEVEL WINDS
WILL BE CONFINED TO THE TYPICALLY WINDY WATERS AROUND THE BIG ISLAND
AND MAUI COUNTY INTO SATURDAY NIGHT. WINDS MAY DECREASE BELOW THE 25
KT THRESHOLD ON SUNDAY OR MONDAY...BUT MAY CRANK UP AGAIN DURING THE
MIDDLE OF NEXT WEEK.

A SCA FOR HAZARDOUS SEAS WILL ALSO LAST THROUGH SATURDAY NIGHT.
LARGE SEAS CREATED BY THE UPWIND TRADE FLOW WILL DECLINE...BUT A
NORTH SWELL BUILDING TONIGHT SHOULD KEEP SEAS AT OR ABOVE THE 10
FOOT SCA THRESHOLD INTO SATURDAY NIGHT FOR MOST WATERS.

UPDATE.
THE HIGH SURF ADVISORY FOR EAST FACING SHORES HAS BEEN UPGRADED TO A
HIGH SURF WARNING BASED ON SWELL DATA RECEIVED FROM BUOY 51000
LOCATED NORTHEAST OF THE ISLANDS. ALSO...A HIGH SURF ADVISORY IS IN
EFFECT FOR NORTH FACING SHORES THROUGH SATURDAY NIGHT. THE NORTH
SWELL WILL ALSO PRODUCE SURGES AT HILO AND KAHULUI HARBORS...AND A
MARINE WEATHER STATEMENT HAS BEEN ISSUED HIGHLIGHTING THE THREAT.
THE NORTH SWELL WILL DECLINE SUNDAY AND MONDAY...FOLLOWED BY A NEAR
ADVISORY LEVEL NORTHWEST SWELL ON TUESDAY.

&&

.AVIATION...
SLOWLY DIMINISHING TRADES ARE KEEPING SHRA/BR FOCUSED ON WINDWARD
TERRAIN. ISOL MVFR COND POSSIBLE BUT BECOMING LESS FREQUENT THRU THE
PERIOD. LIGHTER/VEERED TRADES EXP SAT. BKN-OVC CI IS EXPECTED TO
INCREASE AFT 22/20Z AOA FL300. TAFS REFLECT MAINLY VFR CONDITIONS
THRU THE PD.

AIRMET TANGO REMAINS POSTED FOR LLVL TURB...BUT WILL LIKELY BE
CANCELLED WITHIN 24 HRS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST SATURDAY FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLANDS.
HIGH SURF ADVISORY UNTIL 6 AM HST SUNDAY FOR NORTH FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR ALL WINDWARD
WATERS...THE KAUAI KAIWI PAILOLO AND ALENUIHAHA CHANNELS...MAALAEA
BAY...AND WATERS SOUTH OF THE BIG ISLAND.

&&

CRAIG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 9:06 PM HSTHigh Surf WarningHFOHonolulu, Kalawao40 hr

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.